by Susan Klick, MSN, RN, CNL Diabetes Educator
Hyperosmolar Hyperglycemic State (HHS) is a serious condition caused by extremely high blood sugar levels. The condition most commonly occurs in people with type 2 diabetes, but can occur in those with type 1 as well. It’s often triggered by illness or infection. As a result, your body tries to rid itself of the excess blood sugar by passing it into your urine. Left untreated, this condition can lead to life-threatening dehydration. Prompt medical care is essential. Take a few minutes to learn about this very serious, life-threatening complication.
What is it?
HHS is the most serious acute hyperglycemic emergency associated with diabetes that involves extremely high blood sugar (glucose) levels and severe dehydration. The buildup of ketones in the body (ketoacidosis) may occur, however it is unusual and often mild.
Why does it happen?
HHS can occur for several reasons:
- Infection (such as a urinary tract infection or pneumonia)
- Illnesses such as heart attacks, congestive heart failure, strokes, kidney disease or recent surgery
- Certain medications such as corticosteroids (prednisone), diuretics (hydrochlorothiazide, water pills); anti-seizure medication (Dilantin) and some anti-psychotics; any medication that can raise blood sugar levels
- Missed or not enough insulin
- Undiagnosed diabetes, or not monitoring your blood sugar
HHS can take days or weeks to develop. Possible signs and symptoms include:
- Blood sugar level of 600 or higher
- Dry mouth
- Increased urination (particularly at the beginning)
- Warm, dry skin
- Drowsiness, confusion
- Vision loss
This condition is a medical emergency. Go to the emergency room or call 911 if you develop symptoms of HHS. The best treatment plan is prevention by recognizing the early signs of dehydration and infection and monitoring blood sugars regularly.
The goal of treatment is to correct the dehydration, which will improve blood pressure, urine output, and circulation. Fluids and potassium will be given and high glucose levels are treated with intravenous insulin. Without proper treatment HHS can lead to shock, blood clot formation, brain swelling, increased blood acid levels and even death.
Sources: Mayo clinic.org. and the American Diabetes Association